Texas, 2015

Damaging Winds and Lightning Strike in Texas, June 18, 2015

June 18, 2015 · NWS FWD · 3 events in 1 county or zone

Scattered thunderstorms developed along a remnant feeder band associated with the departing Tropical Depression Bill. An isolated severe thunderstorm produced a downburst in Bell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms developed along a remnant feeder band associated with the departing Tropical Depression Bill. An isolated severe thunderstorm produced a downburst in Bell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 18, 2:39 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 18, 2:39 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT THU JUN 18 2015

.DISCUSSION...

AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS UPPER LEVEL HIGH
PRESSURE CIRCULATIONS OVER THE SOUTHEAST AND SOUTHWEST PARTS OF
THE CONUS. IN BETWEEN, THE REMNANTS OF TROPICAL STORM BILL WERE
EVIDENT OVER EASTERN OKLAHOMA, MOVING SLOWLY TO THE EAST. THIS
LEFT NORTH AND CENTRAL TEXAS UNDER A COL IN THE FLOW FIELD ALOFT.
WITHIN THIS COL, VISIBLE SATELLITE IMAGERY COMBINED WITH SURFACE
OBSERVATIONS SHOWED AN AREA OF DEEP CONVERGENCE LOCATED FROM
GOLDTHWAITE NORTHEAST ACROSS HILLSBORO AND OVER CANTON. THIS AREA
OF LARGE SCALE CONVERGENCE APPEARS TO STILL BE LOOSELY ATTACHED TO
THE REMNANTS OF BILL AS A FAR SOUTHERN FEEDER BAND INTO THE MAIN
CIRCULATION. SCATTERED THUNDERSTORMS HAD ALREADY DEVELOPED WITHIN
THIS BAND OF CONVERGENCE AT 3 PM...AND THIS ACTIVITY IS LIKELY TO
CONTINUE TO DEVELOP THROUGH SUNSET.

THIS AFTERNOON...AT THIS TIME WILL SIMPLY HOLD ON TO THE FLASH
FLOOD WATCH AS IS WITH THUNDERSTORMS DEVELOPING ALL ALONG THE
CONVERGENCE ZONE/FEEDER BAND MENTIONED ABOVE. THESE STORMS ARE
SLOW MOVING...AND WILL LIKELY COLLAPSE AND REGENERATE WHILE THERE
IS ENOUGH HEATING TO KEEP THE ATMOSPHERE UNSTABLE. PWAT VALUES
WERE IN THE 1.75 TO 1.9 INCH RANGE ACCORDING TO SATELLITE
ESTIMATES...WHICH IS ACTUALLY DOWN FROM THE PAST COUPLE OF DAYS.
THERE IS SOME DRY AIR ALOFT WHICH WILL ALLOW DOWNDRAFTS TO BE
COOLER THAN THEY HAVE BEEN THE PAST COUPLE OF DAYS...WHICH MAY
DRIVE SOME OUTFLOW BOUNDARIES AND MOVE THE LINE OF DEEP
CONVERGENCE. WITHOUT GREAT CONFIDENCE THAT THIS LINE OF SCATTERED
STORMS WILL SIMPLY HOLD IN PLACE, DID NOT WANT TO REMOVE COUNTIES
FROM THE FLASH FLOOD WATCH AND HAVE THIS LINE DRIFT SOUTHEAST ON
OUTFLOW OVER AREAS WHERE IT IS NOT CURRENTLY RAINING.

LOCALLY CALCULATED CONVECTIVE ANALYSIS INDICATES THESE STORMS
HAVE 2000 TO 2500 J/KG OF CAPE TO WORK WITH...BUT DEEP LAYER SHEAR
WAS ONLY ON THE ORDER OF 20 TO 25 KTS. THE LACK OF STRONGER SHEAR
WILL LIKELY PREVENT THE STORMS FROM BECOMING VERY ORGANIZED...SO
EXPECT THAT A MULTI-CELL CLUSTER WILL BE THE PREFERRED STORM
MODE. DOWNBURST WINDS WILL BE POSSIBLE, BUT HEAVY RAINFALL AND
FLOODING ARE EXPECTED TO BE THE MAIN THREATS. THERE IS A BRIEF
TORNADO THREAT...PRIMARILY DUE TO THE POTENTIAL FOR LANDSPOUTS.
THE SURFACE CONVERGENCE ZONE DOES HAVE SOME WEAK VERTICAL
VORTICITY ASSOCIATED WITH IT. ANY STRONG UPDRAFT THAT DEVELOPS
RIGHT ON THE CONVERGENCE LINE WILL STRETCH THIS VERTICAL
VORTICITY...POSSIBLY RESULTING IN ENOUGH CONTRACTION FOR A
LANDSPOUT TORNADO TO DEVELOP. THE WINDS ON EITHER SIDE OF THE
CONVERGENCE ZONE ARE ONLY SUPPORTIVE OF SOME WEAK VERTICAL
VORTICITY AT THIS TIME...SO DO NOT THINK LANDSPOUTS WILL BE COMMON
BY ANY MEANS...BUT CAN NOT RULE OUT ONE OR TWO OF THESE ALONG THE
BOUNDARY THROUGH SUNSET.

AFTER SUNSET...THE LANDSPOUT TORNADO THREAT WILL DECREASE RAPIDLY
AS LANDSPOUTS REQUIRE SOME LOW-LEVEL (0-3 KM MOST COMMONLY USED TO
ASSESS) CAPE TO SUPPORT LOW-LEVEL VERTICAL MOTIONS FAST ENOUGH TO
STRETCH AND CONTRACT THE LOW-LEVEL VORTICITY INTO A TORNADO. LOW-
LEVEL CAPE DISAPPEARS VERY QUICKLY AS WE LOSE DAYTIME HEATING. THE
THREAT FOR HEAVY RAINFALL COULD CONTINUE HOWEVER...AND THIS IS
REALLY THE GREATEST POINT OF UNCERTAINTY IN THE FORECAST. SOME
MODEL GUIDANCE INDICATES THAT WE LOSE MOST OF THE CONVECTIVE
ACTIVITY ALONG THE CONVERGENCE ZONE/FEEDER BAND AFTER WE LOSE
DAYTIME HEATING. OTHER GUIDANCE INDICATES THAT AFTER WE LOSE
DAYTIME HEATING...LOW-LEVEL CONVERGENCE ACTUALLY INCREASES A
BIT...AND CAUSES A BAND OF SLOW-MOVING...AND POSSIBLY BACK
BUILDING...THUNDERSTORMS TO DEVELOP. IF THIS OCCURS, THERE WOULD
VERY LIKELY BE A NARROW CORRIDOR OF FLASH FLOODING AS THIS NEW
DEVELOPMENT MAY CONTINUE FOR SEVERAL HOURS...INTO THE EARLY
MORNING HOURS OF FRIDAY. AT THIS TIME, MORE GUIDANCE SUPPORTS THE
LOSS OF CONVECTION RATHER THAN THE REDEVELOPMENT, SO SHOWED A
GENERAL LOWERING OF RAIN CHANCES THROUGHOUT THE OVERNIGHT HOURS.
IF REDEVELOPMENT LOOKS IMMINENT THIS EVENING, MAY HAVE TO EXTEND
SOME PORTION OF THE FLASH FLOOD WATCH THROUGH EARLY FRIDAY
MORNING. UNFORTUNATELY WE WILL HAVE TO WAIT AND SEE HOW THINGS PAN
OUT OVER THE NEXT FEW HOURS BEFORE MAKING THAT DISTINCTION.

FRIDAY THROUGH SUNDAY...THE REMNANTS OF BILL ARE EXPECTED TO MOVE
EAST TOWARDS THE TENNESSEE VALLEY RESULTING IN SUBSIDENCE OVER
MOST OF NORTH TEXAS ON FRIDAY. MODELS HOLD ON TO THE GENERAL
WEAKNESS IN THE FLOW FIELD ALOFT OVER CENTRAL TEXAS HOWEVER
BETWEEN THE TWO RIDGES TO OUR WEST AND EAST. THE LATEST MODEL
GUIDANCE CONTINUES THE TREND OF INDICATING THAT A WEAK UPPER LEVEL
TROUGH WILL STRENGTHEN A BIT OVER MEXICO FROM FRIDAY THROUGH THE
UPCOMING WEEKEND. MOST MODEL GUIDANCE INDICATES THAT THIS UPPER
TROUGH EXTENDS NORTHWARD OVER THE HILL COUNTRY...SO LEFT SOME LOW
POPS OVER THE FAR SOUTHERN CWA TO ACCOUNT FOR THE WEAK LIFT
ASSOCIATED WITH THIS INVERTED TROUGH NEAR CENTRAL TEXAS. MOST OF
NORTH AND CENTRAL TEXAS IS EXPECTED TO REMAIN DRY WITH SUBSIDENCE
LEAVING AN INVERSION IN PLACE OVER THE REGION IN THE WAKE OF BILL.
EXPECT MOSTLY SUNNY SKIES AND A QUICK WARM UP DUE TO THE HIGH SUN
ANGLE ASSOCIATED WITH THE SUMMER SOLSTICE.

NEXT WEEK...THE UPPER LEVEL RIDGE OVER THE SOUTHWESTERN CONUS IS
EXPECTED TO BUILD EAST OVER THE SOUTHERN PLAINS. THIS SHOULD KEEP
THE CWA WARM AND DRY FOR MUCH OF THE WEEK AHEAD. HOWEVER BY LATE
IN THE WEEK...THE WEAK INVERTED TROUGH IS EXPECTED TO MOVE OVER
THE FAR WESTERN TEXAS PANHANDLE...NEAR EL PASO. UPPER LEVEL
RIDGING IS EXPECTED TO BUILD IN INTENSITY OVER THE SOUTHEASTERN
CONUS RESULTING IN DEEP SOUTHERLY FLOW OFF THE GULF OF MEXICO AND
OVER THE CWA. WHILE THIS FLOW REGIME DOESN'T NECESSARILY SUPPORT
LIFT OR SUBSIDENCE OVER THE REGION...IT IS EXPECTED TO ADVECT A
DEEP TROPICAL AIR MASS INTO THE AREA...RESULTING IN AT LEAST
ISOLATED THUNDERSTORMS DURING THE PEAK HEATING HOURS OF THE DAY.
ONLY PLACED A 20 POP IN PLACE ACROSS CENTRAL TEXAS...CLOSER TO THE
SOURCE DEEP TROPICAL MOISTURE.

CAVANAUGH

&&

.AVIATION...
/ISSUED 102 PM CDT THU JUN 18 2015/
/18Z TAFS/

CONCERNS...THUNDERSTORMS THIS AFTERNOON AND MVFR CIGS FRIDAY
MORNING AT KACT. POSSIBLE THUNDERSTORMS AND MVFR CIGS IN THE
METROPLEX.

KACT...SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING
AROUND KACT AND WILL CARRY A VCTS WITH VFR CONDITIONS OTHERWISE
THROUGH THE AFTERNOON. MODEL GUIDANCE CONTINUES TO FORECAST MVFR
CIGS AT KACT FRIDAY MORNING AND WILL RETAIN THE BKN017 FROM
09-14Z. THERE IS A CHANCE THE STRATUS MAY NOT HAPPEN AND WILL
UPDATE THE TAF AS NECESSARY. SOUTH WINDS GENERALLY AOB 10 KTS WILL
PREVAIL.

DFW AIRPORTS... WILL CARRY VFR CONDITIONS THIS AFTERNOON AND
EVENING BUT WILL BE CLOSELY MONITORING FOR ISOLATED CONVECTION
AFFECTING ANY OF THE DFW TAF SITES. MOST OF THE GUIDANCE SUGGESTS
ANY SHOWERS OR STORMS THIS AFTERNOON WILL MAINLY BE EAST TO SOUTH
OF DFW...BUT ITS POSSIBLE ONE MAY DEVELOP OR MOVE NEAR A TAF
SITE. THE WINDS THROUGH THE AFTERNOON WILL GENERALLY BE FROM THE
WEST AT 8-15 KTS BUT WILL BECOME MORE SOUTHWESTERLY LATE THIS
AFTERNOON AND EVENING. THERE IS LOW CONFIDENCE ON THE DEVELOPMENT
OF MVFR CIGS AFFECTING THE DFW TAF SITES EARLY FRIDAY MORNING.
SOME OF THE GUIDANCE SUGGESTS ONLY KDAL WILL BE AFFECTED BY MVFR
STRATUS WHILE THE REMAINING SITES REMAIN VFR. FOR NOW...HAVE OPTED
TO PREVAIL A SCT021 GROUP FROM 12-17Z. IT IS POSSIBLE THERE COULD
BE A BRIEF TIME PERIOD WITHIN THAT WINDOW WHERE SKIES ARE BROKEN
MVFR AT ANY OF THE AIRPORTS.

JLDUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  93  75  92  75 /  20  10  10   5   5
WACO, TX              72  92  74  91  74 /  20  10   5  10  10
PARIS, TX             70  88  73  90  73 /  50  10  10  10   5
DENTON, TX            70  93  74  91  74 /  20  10  10   5   5
MCKINNEY, TX          72  92  74  90  74 /  30  10  10   5   5
DALLAS, TX            75  94  76  92  75 /  20  10  10   5   5
TERRELL, TX           72  92  74  90  74 /  30  10  10  10  10
CORSICANA, TX         74  91  74  90  74 /  20  10   5  10  10
TEMPLE, TX            71  90  73  90  74 /  20  20   5  20  10
MINERAL WELLS, TX     72  92  72  91  72 /  20  10   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ093>095-
105>107-120>123-134-135-145>148-158>162-174-175.

&&
Hazardous weather outlook, Jun 18, 2:34 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT THU JUN 18 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
334 PM CDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS
NORTH AND CENTRAL TEXAS. LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREAT AND MAY RESULT IN FLASH FLOODING. OTHER THREATS INCLUDE GUSTY
WINDS AND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON...SATURDAY
AFTERNOON AND SUNDAY...MAINLY SOUTH OF INTERSTATE 20. LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING STRIKES WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON
AND EVENING...MAINLY SOUTH OF INTERSTATE.

JLDUNN

In the hours before

Special weather statement, Jun 18, 3:14 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
414 PM CDT THU JUN 18 2015

TXZ157-158-182200-
BELL TX-CORYELL TX-
414 PM CDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BELL AND
SOUTHEASTERN CORYELL COUNTIES UNTIL 500 PM CDT...

AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOTHER NEFF STATE PARK...OR 14 MILES SOUTHEAST OF GATESVILLE...MOVING
SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NOLANVILLE...MORGAN'S POINT RESORT AND MOTHER NEFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3108 9764 3133 9769 3139 9749 3120 9732
TIME...MOT...LOC 2113Z 340DEG 10KT 3129 9757

92
Special weather statement, Jun 18, 3:56 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
456 PM CDT THU JUN 18 2015

TXZ156>158-182245-
LAMPASAS TX-BELL TX-CORYELL TX-
456 PM CDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELL...SOUTHERN CORYELL
AND SOUTHEASTERN LAMPASAS COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAMPASAS TO NEAR
COPPERAS COVE TO NEAR MORGAN'S POINT RESORT...AND MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.  A WEAK FUNNEL CLOUD WAS REPORTED NEAR LAMPASAS.

LOCATIONS IMPACTED INCLUDE...
KILLEEN...TEMPLE...COPPERAS COVE...HARKER HEIGHTS...BELTON...
LAMPASAS...FORT HOOD...NOLANVILLE...MORGAN'S POINT RESORT...SALADO...
LITTLE RIVER-ACADEMY...TROY AND KEMPNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3102 9790 3104 9791 3103 9831 3122 9812
      3127 9739 3106 9712 3096 9748
TIME...MOT...LOC 2155Z 322DEG 12KT 3111 9817 3114 9786 3119 9749

92

The radar

The Ft Hood radar (KGRK), 59 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bell

When
June 18, 4:10 PM CST to 4:15 PM CST
Where
Bell County, 1.9 mi WNW of Hood Afb
Measured
51 kt (59 mph) measured gust
Property damage
$500
Reported by
AWOS
Coordinates
31.140, -97.760

A wind gust of 51 knots was reported at Fort Hood KHLR.

Thunderstorm Wind, Bell

When
June 18, 4:10 PM CST to 4:15 PM CST
Where
Bell County, 0.61 mi SE of Hood Afb
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.125, -97.722

Strong thunderstorm winds knocked down tree limbs and power lines in North Killeen. A nearby AWOS reported a 59 mph wind gust.

Lightning, Bell

When
June 18, 5:00 PM CST
Where
Bell County, 2.11 mi WSW of Simmonsville
Property damage
$8,000
Reported by
Newspaper
Coordinates
31.085, -97.731

Lightning started a house fire in the 3300 block of Christie Drive in Killeen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588006, 589754, 589758.